Winter Storm, Eastern Clinton
- When
- March 7, 7:00 PM EST to March 8, 9:00 PM EST
- Where
- Eastern Clinton forecast zone
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
Arctic high pressure was located across the Great Lakes on March 7th and retreated across Ontario province Canada on March 8th. Meanwhile, a deep upper atmospheric trough lifted a mild and very moist surface low from the Gulf of Mexico on the 7th across New England on the 8th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Arctic high pressure was located across the Great Lakes on March 7th and retreated across Ontario province Canada on March 8th. Meanwhile, a deep upper atmospheric trough lifted a mild and very moist surface low from the Gulf of Mexico on the 7th across New England on the 8th. The clash between air masses and abundant moisture accounted for a heavy precipitation event across northern New York.
The close proximity to the deeper, arctic air across Ontario province accounted for a snow mixed with sleet at the onset on the night of the 7th that changed to mainly snow on the 8th across the St. Lawrence River Valley. Meanwhile, rain overspread the Champlain Valley during the evening of March 7th with scattered areas of freezing rain and sleet along the Canadian border. On March 8th, colder air filtered into the Champlain Valley near the surface, which changed precipitation to a prolonged period of heavy freezing rain and sleet that ended during the evening.
Sleet and freezing rain caused havoc across the Champlain Valley of New York with an inch or more of sleet as well as an half inch or more of ice accumulation from freezing rain. While, heavy snow and sleet accumulation in the Adirondacks and St. Lawrence River Valley caused equal amounts of problems.
Numerous vehicle accidents, downed tree limbs, power lines and power outages impacted portions of northern New York.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 7, 4:02 PM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
402 PM EST FRI MAR 7 2008
.SYNOPSIS...
DEVELOPING LOW PRESSURE ALONG THE NORTHERN GULF COAST WILL MOVE
NORTHEAST TONIGHT INTO SATURDAY...BRINGING WIDESPREAD MODERATE TO
HEAVY WINTRY PRECIPITATION TO THE AREA. A RETURN TO SEASONABLY
COLD AND DRY WEATHER IS EXPECTED BY LATER SUNDAY INTO MONDAY AS
HIGH PRESSURE RETURNS.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 320 PM EST FRIDAY...COMPLEX WX SYSTEM EVOLVING AS FULL
LATITUDE TROUGH DEVELOPS OVER THE MIDWEST...ALLOWING DEEP MSTR TO
ADVECT NORTH INTO FORECAST AREA. DEEP MSTR COMBINED ISENTROPIC
LIFT WILL ALLOW FOR LIGHT TO MODERATE PCPN EVENT TONIGHT AS INITIAL
WEAK DISTURBANCE LIFTS RAPIDLY NORTHEAST ACRS MID ATLC STATES AND
NEW ENGLAND. SFC TEMPS HAVE CLIMBED WELL INTO 40S TDY...ASSURING
THAT PCPN WILL BEGIN AS RAIN IN MANY AREAS THIS EVENING. AIRMASS
DRY ENOUGH HOWEVER SO THAT THERE WILL BE ENOUGH EVAPORATIVE COOLING
TO ALLOW FOR A CHANGEOVER TO SNOW/SLEET NRN AREAS AND FOR RAIN TO
MIX WITH SNOW/SLEET/FZRA SOUTH. SNOWFALL AMTS WITH THIS INITIAL
DISTURBANCE WILL RANGE FROM A TRACE SOUTH TO 2 TO 4 INCHES FAR
NORTH.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 320 PM EST FRIDAY...THERE WILL BE A LULL IN THE PCPN
SATURDAY MORNING WITH DEPARTURE OF INITIAL SHRTWV/SFC WAVE. MDT TO
HVY PCPN THEN EXPECTED TO OVERSPREAD FA DURING THE PM AS
INTENSIFYING LOW PRESSURE LIFTS NORTH ACRS MID ATLC STATES INTO
SRN TIER OF NYS BY SATURDAY EVENING WHILE SFC LOW BECOMES CAPTURED
BY SHARPENING AND NEGATIVELY TILTED UPPER TROUGH. LOW THEN TRACKS
INTO CNTRL VT BY MIDNITE AND INTO WRN MAINE BY SUNDAY MORNING.
EXPECTING AN INTRUSION OF WARM AIR BTWN 850 MB AND 700 MB SAT PM
OVER ERN NY AND ALL OF VT. MEANWHILE...LLVL COLD AIR WILL REMAIN
IN PLACE ACRS ST LWR VLY AND CHMPLN VLY. THE RESULT WILL BE MIXED
PCPN CHANGING TO RAIN OR FZRA DURING SATURDAY IN MOST AREAS...WITH
SNOW OR MIX CONTINUING ACRS ST LWR VLY AND FAR NRN ADRNDKS/CHMPLN
VLY. LARGE SCALE DYNAMICS AND BAROCLINICITY WILL BE ASSOC WITH
THIS SYSTEM...COMPLICATING THE PTYPE SITUATION...ESPECIALLY
SATURDAY EVENING WHEN THERE WILL LIKELY BE A TRANSITION BACK TO
SNOW MOST AREAS AS UPPER LOW MOVES ACRS THE AREA. SNOW WILL THEN
TAPER TO SNOW SHWRS BY SUNDAY MORNING. GREATEST THREAT FOR
SIGNIFICANT SNOW AND/OR ICE WITH THIS SYSTEM STILL LOOKS TO BE
OVER NRN NY AND FAR NW VT...WHERE WARNINGS ARE NOW IN EFFECT. MUCH
MORE UNCERTAINTY ACRS REST OF REGION...SO HAVE GONE WITH
ADVISORIES...EXCEPT RUTLAND/WINDSOR COUNTIES WHERE BULK OF PCPN
EXPECTED TO FALL AS RAIN. QPF WITH THIS EVENT EXPECTED TO RANGE
FROM 1 TO 2 INCHES...WITH GREATEST AMOUNTS SOUTH.
LOW WILL CONTINUE TO MOVE AWAY FROM FA SUNDAY. LINGERING SNOW
SHWRS EXPECTED...ESP OVER HR TRRN. CLRNG SUNDAY NIGHT AS HIGH
PRESSURE BUILDS INTO AREA.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 207 PM EST FRIDAY...A FEW WEAK WX SYSTEMS ARE EXPECTED TO
IMPACT THE NORTH COUNTRY DURING THE EXTENDED PERIOD. FOR MUCH OF
MONDAY...SFC RIDGE WILL SLIDE SE THRU THE CWA. BY MONDAY NGT A
QUICK CLIPPER SYSTEM WILL DIVE SLOWLY OUT OF THE GREAT LKS REGION
AND ACROSS OUR AREA THRU TUESDAY. NOT EXPECTING MUCH OF WARM-UP
OVER THE FA FOR TUESDAY AS BLOCKING RIDGE TO THE SOUTH WILL KEEP
WARM GULF AIR FROM ENTERING INTO THE SCENARIO. AS A RESULT...WILL
KEEP ALL PRECIP AS LGT SNOW FOR NOW. ALSO W/ BLOCKING RIDGE...QPF
WILL AT A MINIMUM...BUT OROGRAPHIC EFFECTS WILL ALLOW SOME ACCUM
ESPECIALLY FOR HIR TRRN. A WEAK RIDGE WILL TRY TO BUILD OVER AREA
FOR WEDNESDAY. LINGERING MOISTURE FROM UPPER TROUGH BEHIND EXITING
SFC LOW WILL KEEP CLDS ALONG WITH -SW/--SW OVER THE
AREA..ESPECIALLY NE VT. RIDGE WILL BUILD NORTHWARD UP THE EAST
COAST WED NGT INTO THURS MORNING AHEAD OF NEXT SYSTEM WHICH WILL
TAKE SIMILAR PATH AS EARLIER LOW. ONLY DIFF W/ RIDGE OFF THE COAST
NOW...WILL BE SURGE OF WARM/MOIST AIR FROM THE SE. W/ TEMPS
EXPECTED TO WARM UP AHEAD OF FROPA THURSDAY...WILL PUT IN MENTION
OF RW FOR BULK OF PRECIP...BUT SOME MIX INITIALLY IS POSSIBLE AS
CD AIR GETS SCOURED OUT. BLOCKING RIDGE OFF THE COAST THURS NGT
INTO FRI WILL SLOW THE EXIT OF FRNT THRU THE CWA. SO HAVE PUT IN A
TRANSITION TO RW/SW THURS NGT INTO FRI AS CD AIR WILL GET WRAPPED
INTO LOW ON BACK SIDE.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
THROUGH 18Z SATURDAY...EXPECTING VFR COND TO LAST AT ALL SITES
THRU 00Z SAT. CEILINGS WILL SLOWLY LWR THRU THE PERIOD AS A STORM
SYSTEM LIFTS TOWARDS THE REGION. AS A RESULT COND WILL LWR AND
VARY FROM MVFR DOWN TO VLIFR A TIMES DURING HEAVIEST PRECIP. BASED
ON LOW TRACK...COLDER AIR WILL REMAIN MAINLY OVER N NY WHERE
PRECIP WILL MAINLY BE SNOW. IN VT...PRECIP TYPE WILL VARY FROM
SLEET/FR RAIN/SNOW/RAIN IN THE CHAMPLAIN VALLEY...TO MAINLY RAIN
FOR RUT/MPV W/ SOME MIX TO SLEET/SNOW AT PRECIP ONSET. SOME
LIGHTENING UP IN PRECIP WILL OCCUR FROM 12Z-16Z SAT...WHICH WILL
BE FOLLOWED BY A SECOND SURGE OF MOISTURE THRU 18Z SAT. HIR TRRN
WILL SLOWLY BECM OBSCD AFT 00Z SAT FROM SW TO NE.
18Z SATURDAY THROUGH TUESDAY...IFR/LIFR CONDITIONS EXPECTED
ACROSS THE REGION AFTER 18Z SATURDAY AND CONTINUING DURING THE
DAY ON SATURDAY INTO SATURDAY NIGHT...WITH THE HIGHER TERRAIN OF
THE ADIRONDACKS AND GREEN MOUNTAINS OBSCURED IN CLOUDS. WARMER AIR
ALOFT MOVING INTO THE REGION WILL LIKELY RESULT IN A MIX OF
PRECIPITATION TYPES WITH SNOW CHANGING TO OR MIXING WITH SLEET AND
FREEZING RAIN...WITH SOME AREAS OF PLAIN RAIN EXPECTED AS WELL.
PRECIPITATION IS EXPECTED TO REMAIN MAINLY ALL SNOW ACROSS THE
SAINT LAWRENCE VALLEY IN NORTHERN NEW YORK AS COLDER AIR ALOFT IS
EXPECTED TO REMAIN IN PLACE OVER THIS REGION. ANY MIXED
PRECIPITATION ACROSS THE REGION SATURDAY NIGHT IS EXPECTED TO
CHANGE TO SNOW SHOWERS BY 06Z SUNDAY...AS COLDER AIR ALOFT WORKS
INTO THE REGION.
CONDITIONS EXPECTED TO IMPROVE TO MVFR/VFR AFTER 12Z SUNDAY WITH
SOME SCATTERED SNOW SHOWERS IN THE REGION...BUT EXPECTED TO IMPROVE
TO VFR AFTER 18Z ON SUNDAY AS DRIER AIR WORKS INTO THE REGION.
VFR CONDITIONS EXPECTED ON MONDAY AS A WEAK RIDGE OF HIGH
PRESSURE BUILDS INTO THE REGION. VFR/MVFR CONDITIONS EXPECTED ON
TUESDAY WITHA SLIGHT CHANCE OF SNOW SHOWERS EXPECTED.
&&
.HYDROLOGY...
AS OF 345 AM EST FRIDAY...BULK OF PCPN ASSOC WITH THIS EVENT TO
FALL AS RAIN ACROSS SOUTH CENTRAL VERMONT. WITH ANTECEDENT RAFL
OF 1-1.5 INCHES AFFECTING THESE AREAS WITHIN THE LAST 60 HOURS...AREA
CREEKS AND RIVERS REMAIN ABOVE NORMAL FLOWS ATTM. LOCAL SITE
SPECIFIC MODEL RUNS USING A MEAN NERFC/HPC QPF OF 1.5 TO 2 INCHES
WOULD SUGGEST MANY OF THESE WATERWAYS TO EXPERIENCE SHARP RISES
LATER SATURDAY INTO SATURDAY EVENING. WHILE DEEPER SNOWPACK
ALONG/EAST OF THE GREEN MTN SPINE SHOULD BE ABLE TO ABSORB A
PORTION OF THIS...ENOUGH CONCERN EXISTS TO WARRANT FLOOD WATCH
FOR THESE AREAS ATTM. PRIMARY CONCERN WOULD APPEAR TO BE AREAS
ACROSS RUTLAND COUNTY WHERE REACHES OF THE OTTER CREEK AND THE
METTAWEE RIVER MAY APPROACH FLOOD.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING FROM 7 PM EST THIS EVENING TO 8 AM EDT
SUNDAY FOR VTZ001-002.
FLOOD WATCH FROM 1 AM EST SATURDAY THROUGH SUNDAY MORNING FOR
VTZ009>012-018-019.
WINTER WEATHER ADVISORY FROM 7 PM EST THIS EVENING TO 8 AM EDT
SUNDAY FOR VTZ003>010-016>018.
NY...WINTER STORM WARNING FROM 7 PM EST THIS EVENING TO 8 AM EDT
SUNDAY FOR NYZ026>031-087.
WINTER WEATHER ADVISORY FROM 7 PM EST THIS EVENING TO 8 AM EDT
SUNDAY FOR NYZ034-035.
&&
SYNOPSIS...RJS
NEAR TERM...RJS
SHORT TERM...RJS
LONG TERM...JN
AVIATION...JN
HYDROLOGY...RJSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 504 AM EST FRI MAR 7 2008 NYZ026-027-029>031-087-081015- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE- SOUTHERN FRANKLIN-WESTERN CLINTON-SOUTHWESTERN ST. LAWRENCE- 504 AM EST FRI MAR 7 2008 ...WINTER STORM WARNING IN EFFECT FROM 7 PM EST THIS EVENING TO 8 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL AND ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON TONIGHT THROUGH SUNDAY MORNING. NYZ028-034-035-VTZ001>010-016>018-081015- EASTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON- 504 AM EST FRI MAR 7 2008 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL AND ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON TONIGHT THROUGH SUNDAY MORNING. VTZ011-012-019-081015- WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND- 504 AM EST FRI MAR 7 2008 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING... ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT PRECIPITATION AND ICE ACCUMULATIONS...AS WELL AS ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BURLINGTON TONIGHT THROUGH SUNDAY MORNING. JMG
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88194, 88195, 88196, 88197, 88198, 88199, 88200, 88201, 88202.